Missouri, 2018Flash Flood and Hail in Missouri, July 14 to 15, 2018
July 14 to 15, 2018 · NWS LSX · 7 events in 5 counties and zones
Scattered strong to severe thunderstorms developed across the region during the afternoon and evening hours of July 14th. Numerous reports of damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed across the region during the afternoon and evening hours of July 14th. Numerous reports of damaging winds were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 12:06 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 14, 12:06 PM CST, 1 hour 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
106 PM CDT Sat Jul 14 2018
.SHORT TERM... (Through Late Tonight)
Issued at 348 AM CDT Sat Jul 14 2018
Expanded the Heat Advisory to include most of the forecast area,
except northeast MO and part of west central Illinois, for late this
morning until the early evening hours. The highest afternoon heat
indices are expected across east central MO and southwest IL with
values topping out at 105-109 degrees. Across central and southeast
MO heat indices this afternoon should reach 100-105 degrees. There
will be isolated showers and storms this morning, but the better
coverage will occur this afternoon into the evening as the
atmosphere becomes very unstable ahead of a shortwave now over IA
which will move slowly southeastward through our area. A few storms
may consolidate and create a strong cold pool leading to potentially
damaging winds late this afternoon into the early evening. The
experimental HRRR model gradually shifts the better coverage of
showers/storms into southeast MO and southwest IL late tonight as
the shortwave shifts slowly southeastward along with a weak surface
trough or outflow boundary.
GKS
.LONG TERM... (Sunday through Friday)
Issued at 348 AM CDT Sat Jul 14 2018
The synoptic pattern at the start of the long term period will
feature fairly weak flow aloft, with the region in generally zonal
to weak WNW flow aloft. This regime will transition to more of
northwest flow by the middle and end of next week as a trough
amplifies across the Northeast.
Sunday will begin with a weak cold front sagging into the region.
This front coupled with a weak PV anomaly sliding ESE will lead to
the development of scattered showers and thunderstorms. It appears
the best co-location of the upper-level ascent over the surface
convergence will be over western IL, thus slightly higher pops were
focused there. Given the influence of the front and the expected
clouds/precip, temps should be slightly cooler than today with highs
expected in the upper 80s/low 90s. This should bring heat index
values down below 100 in most areas.
Thunderstorm coverage should decrease Sunday night into early Monday
with the loss of daytime heating. The front will continue its slow
progression to the south on Monday, which should focus pops more
along the I-70 corridor and areas south for Monday
afternoon/evening. Temperatures will be similar to Sunday, with
highs expected in the upper 80s/low 90s.
Tuesday will mark the arrival of a much more pleasant airmass. The
front will have moved south of the area, allowing dewpoints in the
low to mid 60s to filter in which should limit any thunderstorm
development. This airmass will remain in place through at least
Wednesday, providing a nice little break in the heat we've seen of
late.
While Thursday still looks fairly comfortable, the chances for
showers and thunderstorms will be on the increase as a warm front
attempts to lift closer to the region. This front will keep chances
for showers/storms in the forecast through Friday, although
temperatures don't look to be nearly as hot as they have been.
Deitsch
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1248 PM CDT Sat Jul 14 2018
Scattered showers and thunderstorms are likely this afternoon and
early evening across the bi-state area. Greatest coverage during
this period is most likely over central Missouri so added a TEMPO
group in for KCOU. Will monitor convective trends and update as
necessary. May be a bit of a lull in activity late evening and
early overnight hours but additional storms are expected late
tonight into early Sunday morning. Stronger storms will be capable
of reduced visibilities and potentially some strong wind gusts.
SPECIFICS FOR KSTL:
Scattered storms late this afternoon into at least early this
evening. Maintained VCTS wording for now due to scattered nature
expected but will continue to monitor and ammend as necessary.
Probably will be a bit of a lull in storm activity late evening
into the early overnight period before additional storms affect
the terminal late tonight into early Sunday morning.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Boone MO-Callaway
MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-Montgomery
MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 14, 3:27 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Sat Jul 14 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Sat Jul 14 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for central and southeast Missouri as
well as southwest Illinois and a portion of west central Illinois
late this morning until early this evening where dangerously hot
and humid conditions are expected. See the Advisory product for
additional info.
Isolated strong to severe thunderstorms can be expected this
afternoon and this evening with damaging winds the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms for portions of the area
Sunday through Monday night, then again from Wednesday night
through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and this evening.
GKS
In the hours before
Local storm report, Jul 14, 8:59 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
959 AM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG MURRY 39.04N 92.17W
07/14/2018 BOONE MO TRAINED SPOTTER
MULTIPLE TREES DOWN.
&&
PWLocal storm report, Jul 14, 9:42 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 AM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG EDINA 40.17N 92.18W
07/13/2018 KNOX MO NEWSPAPER
MULTIPLE TREES DOWN.
&&
PWSpecial weather statement, Jul 14, 12:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
119 PM CDT SAT JUL 14 2018
ILZ065-141900-
Fayette IL-
119 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 200
PM CDT...
At 119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vandalia, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Vandalia, St. Elmo, Brownstown, Wrights Corner, Avena, Shafter and
St. James.
This includes Interstate 70 in Illinois between exits 61 and 76.
LAT...LON 3890 8915 3905 8920 3918 8885 3906 8880
3892 8881
TIME...MOT...LOC 1819Z 254DEG 11KT 3899 8910
GosselinSpecial weather statement, Jul 14, 1:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
200 PM CDT SAT JUL 14 2018
ILZ065-070-141945-
Marion IL-Fayette IL-
200 PM CDT SAT JUL 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 245 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Elmo, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kinmundy, Farina, La Clede, St. Peter, Loogootee and St. James.
This includes Interstate 57 in Illinois near exit 135.
LAT...LON 3879 8897 3899 8887 3899 8881 3891 8881
3892 8871 3891 8869 3874 8870
TIME...MOT...LOC 1900Z 275DEG 16KT 3895 8882
GosselinEvent by event
4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pike
- When
- July 14, 1:30 PM CST
- Where
- Pike County, St Clement to 0.9 mi ENE of St Clement
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.280, -91.220
Thunderstorm winds blew down several large tree limbs around town as well as a power pole.
Hail, St. Francois
- When
- July 14, 1:51 PM CST
- Where
- St. Francois County, Farmington
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -90.420
Thunderstorm Wind, St. Louis (C)
- When
- July 14, 2:49 PM CST to 2:52 PM CST
- Where
- St. Louis (C) County, 1.16 mi SW of Tower Grove to 3.4 mi SE of St Louis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.637, -90.293
Several trees, numerous tree limbs and a streetlight were blown across the city. In Forest Park, numerous large tree limbs were blown down. A large tree was snapped off at it's base near the intersection of Union Boulevard and Washington Place, just north of Forest Park.
Hail, St. Louis
- When
- July 14, 4:20 PM CST
- Where
- St. Louis County, 0.67 mi SSE of Lake Jct
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.612, -90.323
Thunderstorm Wind, St. Louis
- When
- July 14, 4:44 PM CST to 4:50 PM CST
- Where
- St. Louis County, 0.52 mi ESE of Burke City to 0.73 mi SSE of Ferguson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.778, -90.321
Thunderstorm winds blew down numerous trees and tree limbs between Florissant and Dellwood. One of the trees fell onto a house on South Hartnett Avenue causing moderate roof damage.
Thunderstorm Wind, Crawford
- When
- July 14, 6:02 PM CST
- Where
- Crawford County, 2.66 mi N of Vivian
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.958, -91.406
Thunderstorm winds blew down a large tree onto Highway M west of Steelville.
Flash Flood, St. Francois
- When
- July 14, 8:45 PM CST to July 15, 2:30 AM CST
- Where
- St. Francois County, 1.12 mi W of Bonne Terre Arpt to 0.94 mi NNE of Davis
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.922, -90.600
Up to three inches of rain fell in a short amount of time causing flash flooding. Highway O just northeast of Leadington was closed due to flowing water over the roadway. About 6 miles east southeast of Bonne Terre, a vehicle was driven into flood waters from Salem Creek on Cedar Run Road. One occupant was able to make it to dry land. The other occupant clung to a tree for about an hour before being rescued by the local fire department. Another water rescue had to be performed further south just northeast of Farmington. A woman had driven into flood waters on Colony Church Road and became stuck. No one sustained injuries in either incident.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Tennessee, July 14, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Utah, July 14 to 18, 2018$1.1 million · 50 kt wind · 21 events
- Tornadoes and Hail in North Dakota, July 14, 2018$83,000 · EF1 · 5 events
- Heat in Missouri, July 14, 20188 injured · 2 events
- Flash Flood and Hail in Illinois, July 14, 2018$90,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2018$50,000 · 61 kt wind · 3 events
- Flash Flood in New York, July 14, 2018$50,000 · 1 event
- Damaging Winds in New York, July 14, 2018$30,000 · 50 kt wind · 3 events
- Heavy Rain in Arizona, July 14, 20181 injured · $3,000 · 1 event
- Damaging Winds in Illinois, July 14, 201865 kt wind · 8 events
- Heat in Indiana, July 14, 20186 events
- Flash Flooding and Heavy Rain in Arizona, July 14, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780879, 780880, 780893, 780902, 780910, 780914, 780921.